Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 457, NWS Des Moines, IA

October 22, 2004Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2004, 12:05 PM CDT for Poweshiek County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 12:05 PM CDT (17:05 UTC)
Expired
Oct 22, 2004, 12:30 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

The radar

The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 221705
SVRDMX
IAC157-221730-
/X.NEW.KDMX.SV.W.0022.041022T1705Z-041022T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POWESHIEK COUNTY IN CENTRAL IOWA.

* UNTIL 1230 PM CDT.

* AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF VICTOR...OR 42 MILES
  SOUTHWEST OF CEDAR RAPIDS...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF HARTWICK BY 1215 PM CDT.

THE LOCATION OF GUERNSEY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4172 9245 4158 9230 4192 9164 4211 9184

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:24 AM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Oct 22, 3:24 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 AM CDT FRI OCT 22 2004

.DISCUSSION...
PRIMARY FORECAST CONCERNS CENTER ON FIRST TWO PERIODS AS GATHERING
STORM SYSTEM COMES TOGETHER OVER THE WEST CENTRAL PLAINS. POTENT
UPPER LEVEL LOW OVER THE SOUTHWESTERN CONUS WILL QUICKLY MOVE
NORTHEAST TODAY AND TONIGHT AND WILL STRENGTHEN ERN COLORADO LOW
PRESSURE BEFORE SHIFTING NORTHEAST TO NEAR SIOUX FALLS THIS EVENING.
STRONG WARM AIR AND THETA E ADVECTION WILL SWEEP NORTHEAST ACROSS
IOWA THIS MORNING AND EARLY AFTERNOON. THIS WILL HAVE A TWO FOLD
AFFECT. FIRST...THE WARMING TEMPERATURES AROUND 850 MB WILL INCREASE
THE LOW LEVEL INVERSION AND WITH AN ABUNDANCE OF MOISTURE
TRAPPED...SEE LITTLE HOPE OF ERODING LOW LEVEL STRATUS DECK
CURRENTLY ACROSS THE AREA. THEREFORE HAVE GONE BELOW GUIDANCE VALUES
FOR THE EASTERN TWO THIRDS OF THE FORECAST AREA. THE SECOND AFFECT
IS SHOULD HAVE INCREASING ELEVATED INSTABILITIES THAT WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS. THE BEST CHANCE WITH THIS ROUND
WILL BE OVER THE SOUTHEAST HALF.

THIS AFTERNOON HAS THE POTENTIAL TO BECOMING INTERESTING OVER
WESTERN IOWA WHERE THE INGREDIENTS FOR A POTENTIAL SEVERE WEATHER
EPISODE APPEAR TO BE COMING TOGETHER. EXPECT A DRY LINE TO REACH
WESTERN IOWA LATE THIS AFTERNOON. BIGGEST FACTOR WILL BE IF CLOUD
COVER CAN BREAK AND ALLOW FOR SURFACE DESTABILIZATION AS THE MID
LEVEL TEMPERATURES COOL AND LAPSE RATES INCREASE. IF THIS
OCCURS...THE ENVIRONMENT WILL BE PRIME FOR FAST MOVING TORNADIC MINI
SUPERCELLS ACROSS THE WEST CENTRAL AND NORTHWEST PORTIONS OF THE
FORECAST AREA. OVERNIGHT A COLD FRONT WILL SWEEP ACROSS IOWA WITH
THE CHANCE OF THUNDERSTORMS CONTINUING. A FEW WRAP AROUND SHOWERS
ARE POSSIBLE OVER NORTHERN IOWA ON SATURDAY THEN WARMER AND SUNNY
FOR SUNDAY AS A HIGH PRESSURE RIDGE JUST TO THE EAST OF THE REGION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Oct 22, 5:05 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT FRI OCT 22 2004

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
231000-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-
GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER-
505 AM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. ALL PHASES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THIS HAS THE
POTENTIAL TO BECOME A DANGEROUS SITUATION THIS AFTERNOON IF
TORNADIC THUNDERSTORMS DO DEVELOP. THE THUNDERSTORMS WILL BE MOVING
RAPIDLY TO THE NORTHEAST AT 40 TO 50 MPH.  THIS WOULD ENHANCE
THE LENGTH OF ANY POTENTIAL TORNADO TRACK AND REDUCE TIMES TO SEEK
SHELTER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE
GREATEST THREAT FOR TORNADOES WILL BE BETWEEN 2 PM AND 7 PM.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086-
093>097-231000-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-
DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-UNION-WAPELLO-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT-
505 AM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN IOWA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND
TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. HEAVY RAINFALL OF ONE TO THREE INCHES IS POSSIBLE...
ESPECIALLY ACROSS THE OTTUMWA...BLOOMFIELD...CENTERVILLE AND
OSKALOOSA AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING THROUGH EARLY
EVENING HOURS...ESPECIALLY BETWEEN 11 AM AND 7 PM.

DONAVON

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.